Utah, 2024Hail in Utah, August 14, 2024
August 14, 2024 · NWS GJT · 1 event in 1 county or zone
Drier air working in behind a shortwave trough across the north resulted in more surface heating to act on sufficient instability and remnant moisture to produce stronger storms. Some shear was also present across the north leading to some stronger storms that produced up to nickel size hail across Uintah County in northeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drier air working in behind a shortwave trough across the north resulted in more surface heating to act on sufficient instability and remnant moisture to produce stronger storms. Some shear was also present across the north leading to some stronger storms that produced up to nickel size hail across Uintah County in northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 2:47 PM MST, 43 minutes earlier. Its key messages:
- Scattered showers and thunderstorms will continue along and north of the I-70 corridor through the latter part of the afternoon and into the evening. Gusty outflow winds, hail, and frequent lightning are the main threats.
- Storms become localized Thursday and Friday with dry weather elsewhere as the airmass dries further.
- Expect near normal temperatures Thursday with afternoon readings climbing 3 to 5 degrees above normal Friday and Saturday. Increased moisture later this weekend through early next week will cause highs to return to near normal levels.
Area forecast discussion, Aug 14, 2:47 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
347 PM MDT Wed Aug 14 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms will continue along and
north of the I-70 corridor through the latter part of the
afternoon and into the evening. Gusty outflow winds, hail, and
frequent lightning are the main threats.
- Storms become localized Thursday and Friday with dry weather
elsewhere as the airmass dries further.
- Expect near normal temperatures Thursday with afternoon
readings climbing 3 to 5 degrees above normal Friday and
Saturday. Increased moisture later this weekend through early
next week will cause highs to return to near normal levels.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 347 PM MDT Wed Aug 14 2024
Per the previous discussion, drier air began to filter into the
region which, in concert with a mid-level inversion south of
the I-70 corridor, has limited moist convection there.
Meanwhile, scattered showers and thunderstorms fired at midday
north of the I-70 corridor where deeper moisture lingered.
Ensemble averaged precipitable water (PWAT) indicated levels
near 0.75". 0-6 Km bulk shear of around 50 Kts combined with jet
divergence in the left exit region of an 80 Kt jet streak
suggests the potential for a few better organized cells. These
strong storms may be capable of generating up to quarter-sized
hail and outflow winds approaching 60 mph through early evening.
By midnight, expect all but a few light showers will remain.
Clouds decrease overnight which allows temperatures to fall to
near normal levels Thursday morning.
Drying continues on Thursday and model ensembles indicated PWAT
levels will drop to between 0.5 to 0.6" on average across the
forecast area. A transitory ridge moves over the region bringing
warming at mid-levels which serves to limit afternoon CAPE
values. As a result, expect afternoon/evening shower and
thunderstorm activity will be more limited than in previous days
with isolated to widely scattered storm coverage over the
mountains and little to no chance for moist convection over the
valleys. Temperatures rise a bit with increased heights aloft
causing afternoon highs to peak right around normal for most
locations. Showers/storms diminish early in the evening with
clearing and dry weather expected during the remainder of the
night. Daytime warming should carry over into the overnight lows
which should be a few degrees milder than tonight's forecast
lows.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 347 PM MDT Wed Aug 14 2024
Friday will start out with dry westerly flow overhead across
eastern Utah and western Colorado before flow shifts to the
southwest. This will be in response to the subtropical high
building across the area which will cut off our access to the
deeper monsoonal moisture. As a result, look for dry weather to
end the week and start the weekend. Enough residual moisture
will be present to lead to some passing clouds but, overall, it
will be a warm and mostly sunny day. By Friday evening and into
Saturday, a large trough of low pressure will be strengthening
off the West Coast further enhancing southwest flow across the
Western Slope in response. As the trough begins to push inland
Saturday afternoon, the high overhead will be deflected back to
the east. As a result, subtropical moisture will begin to
gradually advect back into the region. PWATs look to quickly
return to 110 to 347 percent of normal on Saturday with blended
guidance projecting scattered showers and thunderstorms
blossoming through the day. Since it will be the first unsettled
day of this new surge, gusty outflow winds will be more likely
than heavy rain. The trough remains relatively stationary going
into Sunday, allowing additional moisture to advect north into
the region. PWATs will reach 347 to 160 percent of normal and,
additionally, we can expect a shortwave rounding the periphery
of the ridge to track across the area. This will lead to more
widespread shower and thunderstorm activity with gusty outflow
winds, small hail, and frequent lightning expected. Since the
atmosphere will be better saturated the potential for heavy rain
and possibly flash flooding as well will increase.
Confidence begins to decrease going into the new work week as
the ridge attempts to retrograde back to the west. This would
once again cut off the tap to the monsoon, but blended guidance
during this time keeps numerous to widespread PoPs in the
forecast. The NBM is likely honing in on a shallow trough
briefly knocking down the ridge on Monday, but it's messy. We'll
have to keep an eye on things to see how the upstream trough
progresses, and subsequently where the center of the high ends
up. Regardless, sufficient residual moisture will be present to
fuel at least some convection over the mountains each afternoon.
Temperatures will rebound back to several degrees above normal
for Friday and Saturday as the ridge builds overhead. With the
uptick in moisture late in the weekend and potentially into
next week, highs will moderate back to near normal and even drop
back to slightly below normal. Overnight lows will be
unseasonably warm through the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1122 AM MDT Wed Aug 14 2024
Scattered showers and thunderstorms will re-develop this
afternoon, favoring areas north of I-70. VCTS more probable at
KVEL, KHDN, KRIL, KEGE as well as higher terrain sites like
KASE and KTEX this afternoon into the early evening. Elsewhere,
mostly to partly sunny skies with drier conditions can be
expected. VFR will prevail with brief MVFR or ILS conditions in
any storms (mainly across the north) with strong gusty winds and
brief heavy rain possible. Showers come to an end and skies
should clear shortly after sunset. Benign weather continues
through Thursday morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Aug 14, 3:03 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Wed Aug 14 2024
COZ001>014-017>023-UTZ022>025-027>029-151015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Wed Aug 14 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous storms will favor areas along and north of
I-70 this afternoon into the early evening with reduced coverage
for areas south of I-70 as drier air moves in. Some storms could
be strong and will be capable of producing gusty outflow winds,
small hail, frequent lightning and moderate to heavy rainfall.
Localized flash flooding and debris flows are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Drier air will be in place Thursday and Friday, resulting in a
sharp reduction in storm coverage with only isolated storms
possible across the northern mountains. This will be short lived
as monsoonal moisture returns late this weekend into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 14, 12:11 PM MST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
111 PM MDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Rain 4 ESE Moab 38.54N 109.49W
08/14/2024 M1.33 Inch Grand UT Trained Spotter
Storm total rain.
&&Special weather statement, Aug 14, 3:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
427 PM MDT Wed Aug 14 2024
UTZ024-142300-
Eastern Uinta Basin UT-
427 PM MDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL UINTAH COUNTY THROUGH
500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vernal, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernal, Naples, and Maeser.
This includes U.S. Highway 40 in Utah between mile markers 132 and
143, and between mile markers 148 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4036 10971 4047 10956 4031 10931 4016 10953
TIME...MOT...LOC 2227Z 312DEG 21KT 4036 10959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJSHail, Uintah
- When
- August 14, 3:30 PM MST to 4:00 PM MST
- Where
- Uintah County, 3 mi S of Naples
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.377, -109.500
A strong thunderstorm passed over Naples area in Uintah County and produced hail up to nickel size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024$211,000 · 62 kt wind · 12 events
- Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 20241 injured · 74 kt wind · 33 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208147.